Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 302, NWS Des Moines, IA

July 13, 2004Kossuth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 13, 2004, 2:33 AM CDT for Kossuth County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 2:33 AM CDT (07:33 UTC)
Expired
Jul 13, 2004, 3:15 AM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Kossuth County, IA

The radar

The Des Moines radar (KDMX), 180 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 9:15 PM CDTSevere Thunderstorm WatchSPC7 hr
Jul 13, 12:55 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 130733
SVRDMX
IAC109-130815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
233 AM CDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOSSUTH COUNTY IN NORTH CENTRAL IOWA

* UNTIL 315 AM CDT

* AT 229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF SWEA CITY...OR ABOUT 39 MILES
  NORTHEAST OF SPENCER...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR SWEA CITY AROUND 240 AM CDT...
  6 MILES NORTHEAST OF LONE ROCK AROUND 245 AM CDT...
  NEAR BANCROFT AROUND 250 AM CDT...
  4 MILES NORTHEAST OF BURT AROUND 255 AM CDT...
  NEAR TITONKA AROUND 305 AM CDT AND
  6 MILES NORTH OF WESLEY AROUND 315 AM CDT.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR WESTERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 700 AM CDT TUESDAY MORNING FOR IOWA.

LAT...LON 4349 9443 4302 9444 4301 9400 4349 9399

$$

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:33 AM CDT, 0 minutes earlier.

Area forecast discussion, Jul 13, 2:33 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
233 AM CDT TUE JUL 13 2004

.DISCUSSION...
INITIAL CONCERNS WILL BE ON GOING CONVECTION ACROSS NORTHERN
PORTIONS OF THE FORECAST AREA. CONVECTION HAS DEVELOPED ALONG MAIN
AREA OF 850-700 MB THETA-E ADVECTION. STORMS HAVE SHOWN SIGNS OF
WEAKENING AS IT HAS BEGUN TO OUTRUN THE BEST INSTABILITY AXIS. MAIN
BOUNDARY REMAINS TO THE NW ACROSS SOUTH DAKOTA AND MINNESOTA WITH
MUCH DRIER DEWPOINTS IN THE WAKE OF THE FRONT. A FEW CELLS HAVE
DEVELOPED IN VICINITY OF FRONT AND PUNCH OF 65-70KT 500 MB JET OVR
THE WEST CENTRAL MN. THIS WILL SWING SE INTO THE AREA AND THUS WILL
KEEP A THREAT FOR THUNDERSTORMS...MAINLY ACROSS THE NORTHEAST HALF
THIS MORNING AND INTO THE EARLY AFTERNOON. EXPECT THE CAP TO HOLD
ACROSS THE SOUTHWEST MUCH OF THE DAY...BUT AN ISOLATED STORM OR TWO
IS NOT OUT OF THE QUESTION. COOLER OVERNIGHT AS DEWPOINTS IN THE 50S
AND LOWER 60S MOVE IN. THE NORTHWEST FLOW CONTINUES FOR THE
REMAINDER OF THE WEEK. SEVERAL SHORTWAVES STILL POISED TO ROUND THE
BEND AND ENTER THE CENTRAL PLAINS. BEST CHANCE FOR ANY PRECIPITATION
THROUGH FRIDAY WILL BE ACROSS THE SOUTHWEST WITH BETTER CHANCES
BEYOND THE FORECAST AREA.

NO CHANGES PLANNED FOR THE EXTENDED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Jul 12, 10:25 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1025 PM CDT MON JUL 12 2004

IAZ004>007-015>017-023>026-033>036-044>047-131100-
BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-
HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
1025 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND
NORTHWEST IOWA.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS TAKING SHAPE IN SOUTHEAST
SOUTH DAKOTA WILL ORGANIZE INTO A DAMAGING WIND AND
HEAVY RAIN PRODUCER AS IT MOVES SOUTHEAST INTO IOWA.  THE STORMS
WILL AFFECT THE AREA BETWEEN MIDNIGHT AND 4 AM.  WINDS MAY EXCEED 70
MPH WITH ISOLATED LARGE HAIL POSSIBLE.  PROLIFIC LIGHTNING WILL ALSO
BE NOTABLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL
NEXT WEEKEND.  THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER
DETERMINED AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

IAZ057>059-070>072-081-082-092-093-131100-
ADAIR-ADAMS-AUDUBON-CASS-DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR-
UNION-
1025 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT

A CLUSTER OF SEVERE THUNDERSTORMS WITH DAMAGING WIND SOUTHEAST OF
OMAHA WILL AFFECT AREAS SOUTHWEST OF ATLANTIC AND CORNING THROUGH
MIDNIGHT.  ANOTHER COMPLEX OF THUNDERSTORMS TAKING SHAPE IN
SOUTHEAST SOUTH DAKOTA WILL ORGANIZE INTO A DAMAGING WIND AND HEAVY
RAIN PRODUCER AS IT MOVES SOUTHEAST INTO IOWA.  THESE STORMS MAY
BUILD SOUTHWEST INTO SOUTHWEST IOWA AFTER 2 AM THROUGH 6 AM.  WINDS
MAY EXCEED 70 MPH WITH ISOLATED LARGE HAIL POSSIBLE.  PROLIFIC
LIGHTNING WILL ALSO BE NOTABLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL
NEXT WEEKEND.  THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER
DETERMINED AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

IAZ027-028-037>039-048>050-060>062-073>075-083>086-094>097-131100-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CLARKE-DAVIS-DECATUR-GRUNDY-
HARDIN-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-
STORY-TAMA-WAPELLO-WARREN-WAYNE-
1025 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...NORTHEAST AND SOUTHEAST IOWA.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS TAKING SHAPE IN SOUTHEAST
SOUTH DAKOTA WILL ORGANIZE INTO A DAMAGING WIND AND
HEAVY RAIN PRODUCER AS IT MOVES SOUTHEAST INTO IOWA.  THE STORMS
WILL AFFECT THE AREA BETWEEN 2 AM AND 7 AM.  THIS COULD BECOME A
WIDESPREAD DAMAGING WIND PRODUCER WITH WINDS EXCEEDING 70
MPH.  FREQUENT DANGEROUS LIGHTNING WILL ALSO BE NOTABLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL
NEXT WEEKEND.  THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER
DETERMINED AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

KULA

In the hours before

Special weather statement, Jul 12, 9:19 PM CDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
919 PM CDT MON JUL 12 2004

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072-081-082-
092-093-130818-

...SEVERE THUNDERSTORM WATCH #615 REMAINS IN EFFECT UNTIL 400 AM CDT
FOR THE COUNTIES OF...

  ADAIR                 ADAMS                 AUDUBON
  BOONE                 CALHOUN               CARROLL
  CASS                  CERRO GORDO           CRAWFORD
  DALLAS                EMMET                 FRANKLIN
  GREENE                GUTHRIE               HAMILTON
  HANCOCK               HUMBOLDT              KOSSUTH
  MADISON               PALO ALTO             POCAHONTAS
  RINGGOLD              SAC                   TAYLOR
  UNION                 WEBSTER               WINNEBAGO
  WORTH                 WRIGHT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 11:35 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto40 min
Jul 13, 12:15 AM CDTSevere Thunderstorm WarningDMXEmmet45 min
Jul 13, 12:20 AM CDTTornado WarningDMXEmmet40 min
Jul 13, 12:37 AM CDTFlash Flood WarningDMXEmmet3 hr
Jul 13, 5:07 PM CDTSevere Thunderstorm WarningDMXAdams23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.